Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Blacksburg, VA

May 13, 2002Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2002, 6:09 PM EDT for Halifax County, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 6:09 PM EDT (22:09 UTC)
Expired
May 13, 2002, 7:00 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:40 PM EDTThunderstorm WindNorth Portion, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 132209
SVRRNK
VAC083-132300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 700 PM EDT.

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 6 MILES WEST OF NATHALIE.  THE STORM WAS 
MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 65 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE
  NATHALIE...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

04

LAT...LON 3681 7916 3678 7892 3699 7893 3698 7912

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:55 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 13, 2:55 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT MON MAY 13 2002

BUSY AFTN WITH WATCHES ALL OVER.

WILL GO A REST OF THE AFTN PD IN THE AFTN PACKAGE FOR ONGOING SVR.

STRONG PRES RISES...CAA AND RAPIDLY DEEPENING LOW TO THE NE SHUD
CREATE WIND ADVISORY CONDITIONS ACROSS MUCH OF THE WESTERN FA
TONIGHT.  WILL CARRY IT THRU MID-MORNING TMRW AND LET MID SHIFT
CANCEL IF NECESSARY. WILL ALSO KEEP SML CHC OF LGT SHOWERS GOING
IN THE FAR NW THRU TMRW AS MOISTR REMAINS DEEP.

STRONG COOL HIGH PRESSURE DOMINATES THRU WED.

NEXT SYSTEM TIMED FOR NEXT FRI NGT. WILL KEEP CHC IN THRU SAT NGT
THEN DRY IT OUT THRU THE REST OF THE FCST PD.

FCSTID = 9
ROA   54  71  47  75 /  20  10   0   0
LYH   53  72  48  75 /  30  10   0   0
DAN   56  74  48  77 /  40  10   0   0
BLF   44  57  40  67 /  40  30   0   0
LWB   46  55  39  66 /  40  30   0   0
BCB   45  58  41  69 /  20  10   0   0
TNB   45  58  45  66 /  40  20   0   0

.RNK...
NC...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY
FOR ZONES NCZ001>002...NCZ018.

VA...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY
FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035.

WV...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY
FOR ZONES WVZ042>045.

In the hours before

Local storm report, May 13, 2:36 PM EDT, 3 hours 33 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT MON MAY 13 2002

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    ROANOKE CITY              VA   WIND DAMAGE
05/13/02   ROANOKE                        *** 1 DEAD , 2 INJ ***                                       LARGE TREE DOWN
                                          LARGE TREE DOWN ON
                                          MCCLENEHAN ST.
                                          REPORTED BY FIRE DEPARTMENT.                                         DEPARTMENT

0211 PM    ANDERSONVILLE             VA   FUNNEL CLOUD
05/13/02   BUCKINGHAM                     ROUTE 640/637
                                          REPORTED BY
                                          OFF DUTY SHERIFF.
Local storm report, May 13, 2:55 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    3W FERRUM                 VA   WIND DAMAGE
05/13/02   FRANKLIN                       NUMEROUS TREES DOWN ON
                                          HWY 40.REPORTED BY
                                          FRANKLIN COUNTY SHERIFFS
                                          OFFICE.
Special weather statement, May 13, 3:13 PM EDT, 2 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT MON MAY 13 2002

...ANOTHER LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

A LINE OF STRONG THUNDERSTORMS IS MOVING EASTWARD INTO THE MOUNTAIN
EMPIRE REGION OF SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF
NORTH CAROLINA. AT 310 PM...THE STORMS EXTENDED FROM TAZEWELL COUNTY
VIRGINIA...SOUTHWEST INTO EASTERN TENNESSEE. THE LINE IS MOVING EAST
AT AROUND 40 MPH...AND WILL BE SWEEP THROUGH SMYTH...WYTHE AND
GRAYSON COUNTIES IN SOUTHWEST VIRGINIA...AND THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...BETWEEN 330 PM AND 430 PM. THE STORMS
WILL THEN CONTINUE EASTWARD INTO THE NEW RIVER VALLEY AND ROANOKE
VALLEYS IN VIRGINIA...AND THE FOOTHILLS OF NORTHWEST NORTH
CAROLINA...BY 500 PM. AS THE STORMS CONTINUE MOVING EASTWARD...THEY
MAY PRODUCE DAMAGING WIND GUSTS IN SOME AREAS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 800PM
THIS EVENING.

PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE
WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR
SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JJ
Local storm report, May 13, 3:15 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    SLIDERS                   VA   WIND DAMAGE
05/13/02   BUCKINGHAM                     NUMEROUS TREES DOWN FROM
                                          SLIDERS TO DILLWYN
                                          BETWEEN 205 AND 215 PM.
                                          REPORTED BY OFF-DUTY
                                          SHERIFFS EMPLOYEE.
Local storm report, May 13, 4:44 PM EDT, 1 hour 25 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON MAY 13 2002

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    RINER                     VA   WIND DAMAGE
05/13/02   MONTGOMERY                     60+ MPH WIND
                                          BY SPOTTER

1150 AM    INDIAN VALLEY             VA   WIND DAMAGE
05/13/02   FLOYD                          LARGE TREES DOWN
                                          ON HIGHWAY 87

1230 PM    ROANOKE CITY              VA   WIND DAMAGE
05/13/02   ROANOKE                        TREES DOWN ON
                                          ORANGE AVENUE

1150 AM    GRAYSON TOWN              VA   WIND DAMAGE
05/13/02   PULASKI                        LARGE TREES DOWN
                                          ON GRAYSON ROAD

...CORRECTED INDIAN VALLEY REPORT...
Local storm report, May 13, 6:09 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    RIDGEWAY                  VA   WIND DAMAGE
05/13/02   HENRY                          TREES AND POWERLINES
                                          DOWN. REPORTED BY HENRY
                                          COUNTY 911 CENTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:13 AM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell62 min
May 13, 10:27 AM EDTSevere Thunderstorm WarningRNKGrayson63 min
May 13, 10:46 AM EDTSevere Thunderstorm WarningRNKBland, Wythe59 min
May 13, 11:40 AM EDTSevere Thunderstorm WarningRNKPulaski35 min
May 13, 11:44 AM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery61 min
May 13, 12:18 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke, City of Roanoke, City of Salem57 min
May 13, 12:40 PM EDTSevere Thunderstorm WarningRNKBedford50 min
May 13, 1:10 PM EDTSevere Thunderstorm WarningRNKPittsylvania65 min
May 13, 1:38 PM EDTSevere Thunderstorm WarningRNKAmherst, Campbell22 min
May 13, 1:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell19 min
May 13, 1:51 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham39 min
May 13, 5:14 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville46 min
May 13, 6:35 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.